North Carolina, 2011

Lightning Strike in North Carolina, May 13, 2011

May 13, 2011 · NWS ILM · 1 event in 1 county or zone

Frequent lightning caused a structural fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Frequent lightning caused a structural fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 13, 6:24 AM EST, 58 minutes earlier.

Area forecast discussion, May 13, 6:24 AM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
724 AM EDT FRI MAY 13 2011

.SYNOPSIS...
HIGH PRESSURE AT THE SURFACE AND ALOFT WILL LINGER OVER THE
REGION THROUGH TODAY. LOW PRESSURE AND AN ASSOCIATED FRONTAL
SYSTEM WILL AFFECT THE EASTERN CAROLINAS LATER TODAY AND OVER THE
WEEKEND...THEN LINGER NEAR THE AREA THROUGH THE MIDDLE OF NEXT
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 6 AM FRIDAY...INCREASED POPS ACROSS PENDER...BLADEN...NEW
HANOVER AND A SMALL PORTION OF BRUNSWICK COUNTY AS WELL AS ADJACENT
WATERS TO BETTER ACCOUNT FOR ACTIVITY DROPPING SE THROUGH CAPE FEAR
REGION EARLY THIS MORNING. A SMALL BATCH OF SHOWERS AND ISOLATED
THUNDERSTORMS SHOULD MOVE OFFSHORE THROUGH 13-14Z.

PREVIOUS DISCUSSION...UPPER RIDGE WILL CREST ACROSS THE EASTERN
CAROLINAS TODAY AND THEN MOVE OFFSHORE TONIGHT. THIS SHOULD TEND TO
STEER/ DEFLECT ANY CONVECTIVE COMPLEXES TO OUR E. ALTHOUGH
PRECIPITABLE WATER VALUES ARE HIGH...NEAR 1.5 INCHES...MOST OF THE
MOISTURE IS CONFINED TO WITHIN 3500 FT OF THE SURFACE. INSTABILITY
IS IMPRESSIVE WITH SURFACE BASED CAPE VALUES PEAKING ABOVE 3500 J/KG
AND THAT INSTABILITY INCREASING IN DEPTH DURING THE MID AND LATE
AFTERNOON...ESPECIALLY ACROSS OUR WESTERN ZONES. MODELS ARE SHOWING
A MID LEVEL SHORTWAVE APPROACHING FROM THE W LATE DAY/THIS EVE AND
MOVING ACROSS THE AREA TONIGHT. FLOW IN THE LOWEST LEVELS WILL BE
FROM THE S AND SW TODAY. THE FLOW ALOFT WILL BACK FROM NW TO W TODAY
AND TO SW TONIGHT. THEREFORE...WE EXPECT THE GREATEST COVERAGE OF
CONVECTION TO OCCUR TONIGHT AS THIS IS WHEN MOST OF THE PARAMETERS
LINE UP. HOWEVER...OUT OF RESPECT FOR THE AMOUNT OF INSTABILITY AND
WITH CAP ERODING LATE DAY...WILL INCLUDE A DECENT CHANCE OF SHOWERS
AND THUNDERSTORMS...ESPECIALLY ACROSS OUR WESTERN ZONES THIS
AFTERNOON. SOME STORMS MAY POP ALONG THE SEABREEZE BOUNDARY AS WELL.

CLOUD COVER WILL NOT BE AS EXTENSIVE TODAY...WITH THE MORNING BEING
CLOUDIER THAT THE AFTERNOON. THIS SHOULD ALLOW TEMPS TO REACH WELL
UP INTO THE 80S INLAND...WITH TEMPS TAPERING DOWN TO THE MID AND
UPPER 70S AT THE COAST. INCREASING LOW LEVEL JET TONIGHT...30 TO 40
KT AROUND 1500 FT WILL ALLOW FOR DECENT MIXING. THIS ALONG WITH
CLOUD COVER WILL KEEP MINIMUMS IN THE 65 TO 70 DEGREE RANGE.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 3 AM FRIDAY...UNSETTLED WEEKEND ON TAP AS 5H TROF AND CUTOFF
LOW MOVE OVER THE TN/OH VALLEYS. AREA WILL REMAIN BETWEEN PREVIOUSLY
MENTIONED CUTOFF AND 5H RIDGE OFF THE EAST COAST. RESULTING DEEP
SOUTHWEST FLOW WILL PUMP WARM MOIST AIR INTO THE SOUTHEAST SAT AND
SAT NIGHT. THIS COMBINED WITH SURFACE HEATING UNDER FALLING HEIGHTS
SHOULD LEAD TO WIDESPREAD SHOWERS AND THUNDERSTORMS AHEAD OF COLD
FRONT SLOWLY ADVANCING EAST. LATEST FORECAST SOUNDINGS FOR SAT DO
SUGGEST A SEVERE THREAT...MAINLY HAIL. WIND SPEEDS DO NOT LOOK ALL
THAT IMPRESSIVE...BUT THE INVERTED V PROFILE IS PRESENT SO DAMAGING
WIND CANNOT BE RULED OUT. SPC HAS ENTIRE FORECAST AREA IN SLIGHT
RISK FOR SAT. SEA BREEZE WILL TRY TO DEVELOP BUT SOUTHWEST FLOW
AROUND 15 KT WILL PRODUCE A SOUTHERLY RESULTANT. SEA BREEZE IS
LIKELY TO BE A FOCUS FOR CONVECTION...BUT FARTHER INLAND DIURNAL
HEATING SHOULD BE ENOUGH TO GENERATE DEEP CONVECTION.

SUNDAY IS LOOKING LESS FAVORABLE IN TERMS OF PRECIP. THE
NAM/GFS/ECMWF ALL SHOW A LARGE AMOUNT OF DRY AIR WRAPPING AROUND THE
UPPER LOW AND SPREADING EAST. FORECAST SOUNDINGS SHOW NOTICEABLE
COOLING ALOFT ON SUN WITH COLD FRONT SLOWLY MOVING THROUGH THE AREA.
SHORTWAVE MOVES ACROSS THE AREA AROUND MIDDAY WITH SUBSIDENCE BEHIND
IT LIMITING AFTERNOON CONVECTION. BEST PRECIP CHANCES WILL BE EARLY
SUN BEFORE SUBSIDENCE AND DRY AIR ARRIVE. HOWEVER...SINCE THIS WILL
BE WELL BEFORE PEAK HEATING HAVE ONLY GONE WITH CHC POPS DECREASING
TO SLIGHT CHC IN THE AFTERNOON.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 3 AM FRIDAY...PATTERN REMAINS UNSETTLED MONDAY AND TUESDAY
WITH DEEP/MOIST SOUTHWEST FLOW AHEAD OF STACKED LOW PRESSURE THAT
WILL SLOWLY MOVE ACROSS THE SOUTHEAST. TRYING TO PIN DOWN TIMING OF
PRECIP EARLY IN THE PERIOD IS A CRAP SHOOT...SO WILL CONTINUE TO
CARRY CHC POPS MON AND TUE. POPS TREND DOWN WEDNESDAY INTO THURSDAY
AS UPPER LOW SWINGS BACK INTO THE OH VALLEY AND THE MID AND UPPER
LEVELS DRY OUT. OVERALL HAVE LOW CONFIDENCE THROUGH THE PERIOD WITH
THE UPPER TROF AND POTENTIAL FOR A CUTOFF LOW. NEAR CLIMO TEMPS
THROUGH THE PERIOD...WITH CLOUDS AND MOISTURE KEEPING HIGH NEAR TO
SLIGHTLY BELOW AND LOWS NEAR TO SLIGHTLY ABOVE.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
AS OF 12Z...HIGH CONFIDENCE IN VFR ONCE MVFR CIGS LIFT THIS MORNING.
ISOLATED SHRA/TSRA MAY OCCUR THIS AFTN...WITH MORE WIDESPREAD PRECIP
POSSIBLE OVERNIGHT.

MVFR CIGS AND A FEW SHOWERS ARE CURRENTLY IMPACTING THE AREA AS WEAK
WARM FRONT IS DRAPED INVOF OF THE COASTAL CAROLINAS. BEST CHANCE OF
SHRA IS AT ILM...WITH MVFR POSSIBLE AT FLO/LBT/ILM THROUGH LATE
MORNING. CONFIDENCE IS LOW AS TO EXACT PROGRESSION OF THE
FRONT...BUT EXPECT VFR AND INCREASING SOUTHERLY WINDS TO DEVELOP BY
EARLY AFTN. UPPER RIDGE AXIS MOVES OVERHEAD TODAY SO A MID LEVEL CAP
WILL EXIST...BUT STRONG SURFACE HEATING WILL LIKELY BREAK THIS CAP
SO CONVECTION WILL BE POSSIBLE THIS AFTN...ESPECIALLY INLAND. SPC
4KM WRF...WHICH HAS PERFORMED WELL RECENTLY...IS NOT DEPICTING MUCH
IN THE WAY OF RAINFALL THIS AFTN SO HAVE JUST GONE WITH VCSH AND CB
INLAND WITH NO MENTION OF CONVECTION AT THE COAST. WINDS THROUGH THE
EVE WILL BE FROM THE SOUTH AT 9 TO 12 KTS...GUSTING POTENTIALLY UP
TO 20 KTS AT THE COAST.

THE UPPER RIDGE BEGINS TO BREAK DOWN AND A WEAK IMPULSE MAY TRIGGER
SHOWERS OVERNIGHT. SINCE THIS HAS HAPPENED TWO NIGHTS IN A
ROW...BELIEVE THERE IS A GOOD CHANCE OF THIS OCCURRING AGAIN. BUFR
PROFILES SHOW AMPLE ELEVATED INSTABILITY SO HAVE CB AT ALL TERMINALS
OVERNIGHT. TAF GUIDANCE IS SUGGESTING IFR STRATUS DEVELOPMENT...BUT
WITH AMPLE CLOUD COVER HAVE OPTED NOT TO INTRODUCE IFR ATTM AND WILL
UPDATE WITH LATER GUIDANCE.

EXTENDED OUTLOOK...MODERATE CONFIDENCE IN WIDESPREAD SHRA WITH IFR
SATURDAY AND SUNDAY. SCATTERED SHRA/TSRA POSSIBLE MONDAY AND TUESDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 6 AM FRIDAY...A SMALL BATCH OF SHOWERS AND ISOLATED
THUNDERSTORMS WILL MOVE ACROSS AMZ250 THROUGH 14-15Z. A RIDGE OF
HIGH PRESSURE WILL CREST ACROSS THE WATERS TODAY AND THEN OFFSHORE
TONIGHT. WINDS TODAY THROUGH THIS EVE WILL BE ENHANCED ALONG THE
RESULTANT SEABREEZE. THE PRESSURE GRADIENT WILL BEGIN TO TIGHTEN
TONIGHT AND A SW 30 TO 35 KT LOW LEVEL JET WILL DEVELOP. WINDS WILL
BE FROM THE SSW THROUGH THE PERIOD. SEAS WILL BE COMPRISED OF 10 TO
12 SECOND PERSISTENT EASTERLY SWELL WHICH WILL DOMINATE THROUGH THIS
MORNING. AS WINDS INCREASE THIS AFTERNOON WITH DEVELOPING
SEABREEZE...THE WIND WAVE WILL COMPRISE A GROWING PORTION OF THE
TOTAL WAVE SPECTRUM. WE ARE EXPECTING BOTH WINDS AND SEAS TO REMAIN
BELOW SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH THE PERIOD
ALTHOUGH SEAS WILL LIKELY BUILD TO 5 FT AROUND FRYING PAN SHOALS.

SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 3 AM FRIDAY...SOUTHWEST FLOW AROUND 15 KT SAT WILL INCREASE
SAT NIGHT INTO SUN AHEAD OF COLD FRONT MOVING INTO THE CAROLINAS.
FRONT WILL TAKE ITS TIME REACHING THE COAST SO AN EXTENDED PERIOD
OF 15 TO 20 KT WINDS CAN BE EXPECTED SUN INTO SUN NIGHT. FRONT
WILL REACH THE COAST LATE SUN OR SUN NIGHT...BUT WILL NOT CROSS
THE WATERS UNTIL WELL AFTER THE END OF THE PERIOD. PROLONGED
SOUTHERLY FLOW WILL START TO GENERATE A SIGNIFICANT SOUTH TO
SOUTHWEST SWELL. SEAS WILL GENERALLY BE 3 TO 5 FT THROUGH THE
PERIOD WITH 6 FT POSSIBLE NEAR FRYING PAN SHOALS.

LONG TERM /MONDAY THROUGH TUESDAY/...
AS OF 3 AM FRIDAY...FORECAST CONFIDENCE REMAINS ON THE LOW SIDE WITH
A QUASISTATIONARY FRONT IN THE AREA FOR MUCH OF THE PERIOD. IF THE
FRONT STAYS NEAR THE COAST MON SOUTHWEST FLOW WOULD BE AROUND 15
KT...POSSIBLY AS HIGH AS 20 KT FOR BRIEF PERIODS WHEN PASSING
SURFACE WAVES TIGHTEN THE GRADIENT. FRONT TRIES TO PUSH OFFSHORE TUE
AS LOW PRESSURE MOVES NORTHEAST ALONG THE BOUNDARY. A LOT WILL
DEPEND ON THE STRENGTH AND TIMING OF THE LOW...SOMETHING THAT ISN'T
CLEARLY KNOWN. GIVEN THAT IT IS DAY 5 PLAN TO LEAVE FORECAST ALONE
AND TAKE A WAIT AND SEE APPROACH. SEAS WILL GENERALLY BE 3 TO 5 FT
THROUGH THE PERIOD.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...RJD
SHORT TERM...III
LONG TERM...III
AVIATION...JDW
Hazardous weather outlook, May 13, 4:16 AM EST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
516 AM EDT FRI MAY 13 2011

NCZ087-096-099-SCZ017-023-024-032-033-039-053-055-140930-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
516 AM EDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MAY
STRENGTHEN TO PRODUCE BRIEF STRONG GUSTY WINDS AND HAIL THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS SATURDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AFTERNOON AND EVENING.

NCZ105-107-109-SCZ054-056-140930-
INLAND PENDER-INLAND NEW HANOVER-INLAND BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
516 AM EDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS SATURDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AFTERNOON AND EVENING.

NCZ106-108-110-140930-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-
516 AM EDT FRI MAY 13 2011

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS SATURDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AFTERNOON AND EVENING.

AMZ250-252-254-256-140930-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
516 AM EDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS SATURDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY EVENING.

RJD

The radar

The Wilmington radar (KLTX), 58 km away, was scanning. The volume nearest the first event began at 12:22 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, New Hanover

When
May 13, 7:22 AM EST
Where
New Hanover County, 2 mi NW of Seagate
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.240, -77.875

Lightning caused a structural fire on Oakcrest Drive.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317146.